Acid reflux is a common problem among adults, and is often treated with acid suppression medication such as proton pump inhibitors (PPIs) and histamine-2 receptor antagonists (H2RAs). Acid suppression medication is also given to children over long periods of time. While there is a recognized connection between proton pump inhibition in adults and Clostridium difficile infection (CDI), a link between the drug intake by children and CDI has not been studied. As we’ve discussed on the blog before, infection by the bacteria C. difficile can cause serious harm to the intestinal tract and immune system. An article published by Clinical Infectious Diseases looks further into the relationship between acid suppression and CDI in children.
Researchers at Columbia University Medical Center conducted a study using data from the Health Improvement Network, a medical records database. Data from 1995 to 2014 was used, and subjects were selected if they were aged 0-17 at the time of CDI diagnosis. The patients also needed the following requirements: 3 follow-up visits for patients younger than 1 year, and 1 follow-up visit for patients older than 1 year. Children with prior chronic conditions that may be linked to long-term acid suppression, such as neurological disorders and chronic gastrointestinal mucosal diseases, were excluded.
In the end, 650 cases were selected, with 68 of them being infants younger than 1 year. 3200 control cases were selected as well. After statistical analysis, it was found that there was no significant evidence of age (1 year or 1-17 years) having an effect on the acid suppression-CDI relationship. It was found that the use of stronger proton pump inhibitors, rather than less-strong H2RAs, causes a significantly increased risk for CDI. Additionally, when the acid suppressant was used more recently (8-90 days) than distantly, the likely-hood of CDI was increased.
The researchers point out a potential error diagnosing CDI that could be causing the increase in children with the disease. In children, they say, symptoms of acid-related disorders may be very nonspecific, such as abdominal pain. Physicians then treat this with acid suppression medications, which, as discussed above, would then increase possibility of C. difficile colonization and growth. However, the original abdominal pains may actually be symptoms of CDI. As a result, treating the CDI with acid suppressants is worsening the infection. With this new research, physicians might want to reconsider their options before treating what they think is an acid-related issue.